MDS is a bone marrow failure disorder
MDS is a blood cancer
Learn More >

Welcome to the MDS Patient Message Board Post New Thread

Welcome to the MDS Patient Message Board. We hope that you will find this to be a very valuable resource in your journey. We have recently revised the format of our forum to be much more user friendly and pleasing on the eyes. Let us know if you have any problems, or if you have additional suggestions on how we might further improve our site.

Blood pressure epoetin injections

Home forums Patient Message Board Blood pressure epoetin injections

This topic contains 6 replies, has 1 voice, and was last updated by  Suzanne 14 years, 7 months ago.

Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • #2586

    czaring
    Member

    My mom is responding positively to her very expensive injections (the nurse mentioned $4100/per!! Is it a standard that if received in a clinic that Medicare pays 80% and they’ll be responsible for the 20% balance … or maybe a supplement that they hopefully have??)and her hematocrit has come up to 33 from the 31.8 that they found on her first appt on November 30. Hemaglobin has come up as well – 10.6 to 10.7 by the 2nd injection but she forgot to ask about that # at the time of her 3rd injection on December 30. She’s said it’s not Procrit – but “something like it” …. every two weeks …. she knows no more than than. She’s sort of sticking with her “head in the sand” approach and depending on me to throw up any flags or questions. Does anybody think it is alarming if they are not closely monitoring her blood pressure?

    #2587

    Might it be Aranesp? If it is, take a look at Neil’s discussion of this product yesterday. She also might look at Procrit because it is a lot cheaer though slower acting. A lot of folks get good results from Procrit though in my case it did not help much and I have stopped taking it.

    #2588

    Neil
    Member

    If she has an insurance supplement it will pick up the difference.
    It may take a little time to see a significant increase in hemoglobin and hematocrit.
    One word of caution. Once HCT reaches 37.0 she may not want to get a shot. Wait a couple days for it to come down. Medicare will not pay for Procrit shots when HCT exceeds 37.0. Would think their policy on Aranesp is the same. Have her check it out with the doc. There are ways around it, but it boils down to a he said she said situation. Waiting a couple days could prevent any financial problems.
    Neil

    #2589

    Neil
    Member

    Forgot about the question on BP.
    Depends upon her dosage.
    If it is at normal levels, BP should not be a factor. If the dosage is high it should be monitored. ie Procrit has not had any effect on my BP.
    Neil

    #2590

    czaring
    Member

    Thanks Neil. From what I can tell – Mom is on Aranesp. Her blood pressure is high/normal …. like 148/78 without treatment for it … always has been. She has the bad family tree for bp/cholesterol issues …. heart attacks in the late 40’s for her dad and brother. But her stats seem to be holdin in a fairly decent range without and diruetic or statin or anything. The only thing she is taking right now is the Aranesp.

    #2591

    czaring
    Member

    PS – I guess I was just surprised … with the warnings about hypertension with relation to epoetin injections ….. that they wouldn’t be closely monitoring blood pressure …. just for their own liability if for no other reason. I had a bad experience years ago with Phen/Fen …. learned my lesson BUT GOOD!!

    #2592

    Suzanne
    Member

    I have never had a blood pressure problem but I sure did with the chemo in the hospital.It went up to the 150’s over 90’s They did put me on medication for a while. Don’t know if the Zarnestra I am taking now makes any difference. But looks like the #’s have slowly gone back to my usual “low normal”. It has taken almost a year but most of that time it was not so high that they did anything but monitor. They do check it every three weeks when I go in for my CBC. And it is definitely higher when I am scheduled for a BMB (straight anxiety)Suzanne

Viewing 7 posts - 1 through 7 (of 7 total)

Register for an account, or login to post to our message boards. Click here.

You must be logged in to reply to this topic.


Login

Login

Search Forums

Review answers to commonly asked questions or get answers to your questions from an MDS expert